Alert archive / Wisconsin / Gale Watches in 2020

Gale Watch 13, NWS Green Bay, WI

November 17, 2020

NWS Green Bay, WI issued this gale watch at Nov 17, 2020, 3:02 AM CST. It took effect at Nov 18, 2020, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 3:02 AM CST (09:02 UTC)
In effect from
Nov 18, 2020, 3:00 PM CST
Expired
Nov 17, 2020, 2:55 PM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

980 
WHUS73 KGRB 170902
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
302 AM CST Tue Nov 17 2020

LMZ521-522-541-542-171715-
/O.CON.KGRB.SC.Y.0094.000000T0000Z-201117T1800Z/
/O.NEW.KGRB.GL.A.0013.201118T2100Z-201119T1000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
302 AM CST Tue Nov 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25 kt
  and waves 2 to 4 feet. For the Gale Watch, south winds 15 to 25
  kt with gusts up to 35 kt and waves 6 to 10 ft possible.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI, Green Bay south of line from Oconto WI to 
  Little Sturgeon Bay WI, Rock Island Passage to Sturgeon Bay WI 
  and Sturgeon Bay to Two Rivers WI.

* WHEN...For the Small Craft Advisory, until noon CST today. For 
  the Gale Watch, from Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ543-171715-
/O.CON.KGRB.SC.Y.0094.000000T0000Z-201117T1800Z/
Two Rivers to Sheboygan WI-
302 AM CST Tue Nov 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Waves 2 to 4 feet subsiding to 1 to 3 feet. Northwest 
  winds 15 to 25 knots.

* WHERE...Two Rivers to Sheboygan WI.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
820 
WHUS73 KGRB 171620
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1020 AM CST Tue Nov 17 2020

LMZ521-522-541-542-180030-
/O.CON.KGRB.SC.Y.0094.000000T0000Z-201117T1800Z/
/O.CON.KGRB.GL.A.0013.201118T2100Z-201119T1000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
1020 AM CST Tue Nov 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...
...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25
  knots and waves of 2 to 4 feet. For the Gale Watch, south winds
  20 to 30 knots with gale force gusts to 35 knots and waves 3 to
  5 feet on the bay and 7 to 11 feet on the lake.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage, and Rock Island Passage to Two Rivers WI.

* WHEN...For the Small Craft Advisory, until noon CST today. For 
  the Gale Watch, from Wednesday afternoon through late 
  Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ543-171800-
/O.CON.KGRB.SC.Y.0094.000000T0000Z-201117T1800Z/
Two Rivers to Sheboygan WI-
1020 AM CST Tue Nov 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds of 15 to 25 knots and waves of 2 to 4
  feet.

* WHERE...Two Rivers to Sheboygan WI.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
396 
WHUS73 KGRB 171803
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1203 PM CST Tue Nov 17 2020

LMZ521-522-541-542-180215-
/O.EXP.KGRB.SC.Y.0094.000000T0000Z-201117T1800Z/
/O.CON.KGRB.GL.A.0013.201118T2100Z-201119T1000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
1203 PM CST Tue Nov 17 2020

...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...South winds 20 to 30 knots with gale force gusts to 40 
  knots and waves 3 to 5 feet on the bay and 7 to 11 feet on the 
  lake.

* WHERE...Green Bay south of line from Cedar River to Rock Island
  Passage, and Lake Michigan from Rock Island Passage to Two 
  Rivers WI.

* WHEN...From Wednesday afternoon through late Wednesday night.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LMZ543-171915-
/O.EXP.KGRB.SC.Y.0094.000000T0000Z-201117T1800Z/
Two Rivers to Sheboygan WI-
1203 PM CST Tue Nov 17 2020

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have diminished.

$$

Bersch
728 
WHUS73 KGRB 172055
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
255 PM CST Tue Nov 17 2020

LMZ521-522-541-542-180400-
/O.UPG.KGRB.GL.A.0013.201118T2100Z-201119T1000Z/
/O.NEW.KGRB.GL.W.0023.201118T1700Z-201119T0900Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-
255 PM CST Tue Nov 17 2020

...GALE WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 3 AM CST
THURSDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt on the 
  bay and 40 kt on the lake. Waves 4 to 6 ft on the bay, 7 to 12 
  ft on the lake expected.

* WHERE...Bay of Green Bay south of line from Cedar River to Rock
  Island Passage and Lake Michigan from Rock Island Passage to Two
  River WI.

* WHEN...From 11 AM Wednesday to 3 AM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed after the gale warning expires early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ543-180400-
/O.NEW.KGRB.GL.W.0023.201118T1700Z-201119T0900Z/
Two Rivers to Sheboygan WI-
255 PM CST Tue Nov 17 2020

...GALE WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 3 AM CST
THURSDAY...

* WHAT...South winds 20 to 30 kt with gusts up to 35 kt and waves
  5 to 9 ft expected.

* WHERE...Two Rivers to Sheboygan WI.

* WHEN...From 11 AM Wednesday to 3 AM CST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...A Small Craft Advisory will likely be
  needed after the gale warning expires early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

AK

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Nov 17, 2:07 AM CST, 55 minutes earlier.

Area forecast discussion, Nov 17, 2:07 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
207 AM CST Tue Nov 17 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Wednesday
Issued at 207 AM CST Tue Nov 17 2020

Fairly quiet weather expected through much of the short-term portion
of the forecast. The main concerns will be gusty south winds
Wednesday afternoon and the potential for minor lakeshore
flooding/erosion along the Lake Michigan shoreline.

High pressure, centered just south of the area, will keep a ridge in
place through tonight. Fairly dry air through much of the atmosphere
will keep northeast Wisconsin dry. Some shallow afternoon CU will
likely develop across the area with the heating of the day,
especially across the Northwoods and generally near the WI/UP
border. As the high slides to the east tonight into Wednesday,
expect winds to increase an shift to the south as the pressure
gradient tightens across the area. This will be related to a broad
surface low developing across the northern Plains/south-central
Canada. High temperatures will continue to be chilly today with most
locations remaining in the 30s. Some moderation is expected with the
south winds on Wednesdays as temperatures warm into the low 40s.
Overnight lows are expected to be in the mid to upper teens to low
20s.

.LONG TERM...Wednesday Night Through Monday
Issued at 207 AM CST Tue Nov 17 2020

Zonal flow at 500mb noted through the weekend before a trough
swings across the western Great Lakes early next week. The zonal
pattern should allow for temperatures to remain above normal
through much of the period.

For Wednesday night, a tight pressure gradient noted across the
region should allow for blustery to windy conditions through much
of the night. The pressure gradient begins to relax towards 12z
Thursday morning, thus winds should begin to diminish, especially
across central and north-central Wisconsin. Mild conditions are
expected on Thursday with highs in the upper 40s and 50s. It is
possible a few locations could reach 60F across central and east-
central Wisconsin. The latest model certainty tool indicated a
larger range in the high temperatures between the different model
solutions. Our current forecast high temperatures are on the
higher side of the guidance. The ECMWF/MEX guidance values have
been consistent, thus like the higher values for the high
temperatures. A weak cold front will move across the region later
Thursday into Thursday night.

The ECMWF model continues to show a weak disturbance moving across
northern Wisconsin. Current forecast is dry, but would not be
surprised if there were a few sprinkles along the Michigan
border. Some difference in the numerical guidance values for highs
on Friday. Took a blend of the warmer MEX and cooler ECMWF
guidance for highs.

The weekend forecast has become more complicated this morning
as the ECMWF has pushed the front well south of the area with
high pressure across the region. The ECMWF has gone dry for
Saturday while the GFS/Canadian produce precipitation. The ECMWF
has not been consistent for the last several days with this
system, thus have a little more confidence in the GFS/Canadian
solution. Did not make any changes over the weekend into Monday
until the details are worked out.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1050 PM CST Mon Nov 16 2020

Skies should clear overnight over the majority of the area,
though scattered lake effect snow showers and MVFR conditions
could continue through the night north of a RHI to IMT line. Good
flying weather is expected Tuesday through Wednesday with
scattered clouds mostly during the daylight hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Cooley
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Nov 17, 2:36 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
236 AM CST Tue Nov 17 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-180845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
236 AM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty southerly winds will produce high waves which may result in
minor flooding and erosion along Lake Michigan shoreline
Wednesday afternoon into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-180845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
236 AM CST Tue Nov 17 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale force gusts to 35 kts are possible late Wednesday afternoon
through Wednesday night. A gale watch has been issued.

Cooley/Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:55 PM CSTGale WarningGRB42 hr

Nearby

Gale Watches in Wisconsin, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.